Kansas, 2012

Excessive Heat in Kansas, July 3 to 7, 2012

July 3 to 7, 2012 · NWS TOP · 5 events in 5 counties and zones

In early July a strong upper ridge became centered over the Central Plains, causing temperatures to rise well above normal for the last week of the month. Although the entire area experienced very warm weather the lack of moisture mitigated heat index values from rising much higher than 100 degrees across most of the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

In early July a strong upper ridge became centered over the Central Plains, causing temperatures to rise well above normal for the last week of the month. Although the entire area experienced very warm weather the lack of moisture mitigated heat index values from rising much higher than 100 degrees across most of the area. As a result only areas of far eastern and northeastern Kansas experienced excessive heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 3, 5:21 AM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 3, 5:21 AM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
621 AM CDT TUE JUL 3 2012

...UPDATE TO AVIATION...

.DISCUSSION...

A BROAD UPPER LEVEL RIDGE ALOFT WILL REMAIN STATIONARY OVER THE
SOUTHERN AND CENTRAL PLAINS THROUGH THE END OF THE WEEK.

HIGH TEMPERATURES WILL WARM INTO THE UPPER 90S TO NEAR 103 DEGREES
TODAY THROUGH SUNDAY. DEEPER MIXING SHOULD ALLOW DEWPOINTS TO DROP
INTO THE UPPER 50S TO LOWER 60S DURING THE AFTERNOON HOURS ACROSS
THE WESTERN TWO THIRDS OF THE CWA. AREAS ALONG AND EAST OF US HWY 75
MAY KEEP MID TO UPPER 60 DEGREE DEWPOINTS WITH HIGHS AROUND 100
DEGREE TODAY AND ON INDEPENDENCE DAY. THE HIGHER DEWPOINTS WILL
CAUSE HEAT INDICES TO REACH NEAR 105 DEGREES ACROSS THE EASTERN
COUNTIES OF THE CWA THIS AFTERNOON AND EARLY THIS EVENING...THEN
ONCE AGAIN WEDNESDAY AFTERNOON. THEREFORE...I HAVE ISSUED A HEAT
ADVISORY FOR THE FOLLOWING
COUNTIES...NEMAHA...BROWN...JACKSON...JEFFERSON...SHAWNEE...
DOUGLAS...OSAGE...FRANKLIN AND ANDERSON FROM 17Z TODAY THROUGH 1Z
THURSDAY.

EARLY NEXT WEEK WE MAY SEE A SLIGHT PATTERN CHANGE. THE H5 RIDGE
AXIS OVER THE SOUTHERN AND CENTRAL PLAINS MAY RETROGRADE WESTWARD
INTO THE WEST CENTRAL CONUS. THIS WILL CAUSE THE FLOW ACROSS EASTERN
KS TO BECOME NORTHWESTERLY ALOFT. AN H5 TROUGH MAY DIG SOUTHEAST
ACROSS THE THE MID MS RIVER VALLEY AND CAUSE A COLD FRONT TO MOVE
SOUTHWARD ACROSS THE CWA ON MONDAY. HIGH TEMPS MAY COOL DOWN INTO
THE 90S WITH A CHANCE FOR THUNDERSTORMS.

GARGAN

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH ENTIRE 24 HOUR TAF PERIOD.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT WEDNESDAY FOR KSZ011-
012-024-026-039-040-055-056-059.

&&
Hazardous weather outlook, Jul 3, 2:55 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CDT TUE JUL 3 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-040900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IN EFFECT FROM THIS AFTERNOON THROUGH EARLY
WEDNESDAY EVENING FOR PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS.

HEAT INDICES WILL REACH THE 103 TO 106 DEGREE RANGE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL
KANSAS.

THE RANGELAND FIRE DANGER WILL BE VERY HIGH THIS AFTERNOON ACROSS
MOST OF NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL REACH AROUND 105 DEGREES ACROSS MUCH OF NORTHEAST
AND EAST CENTRAL KANSAS WEDNESDAY AFTERNOON...INDEPENDENCE DAY.

THE RANGELAND FIRE DANGER WILL BE VERY HIGH WEDNESDAY ACROSS
MOST OF NORTH CENTRAL KANSAS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 excessive heat. Local standard time, as filed.

Excessive Heat, Shawnee

When
July 3, 12:00 PM CST to July 7, 7:00 PM CST
Where
Shawnee forecast zone
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Between July 3rd and July 7th Shawnee County experienced heat index values that ranged between 103 and 105 degrees. These readings were based off of the ASOS station at Billard Airport in northeast Topeka and Forbes Field in south Topeka.

Excessive Heat, Jackson

When
July 3, 12:00 PM CST to July 7, 7:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Between July 3rd and July 7th Jackson County experienced heat index values that ranged between 103 and 105 degrees. These readings were based off of the ASOS station at Billard Airport in northeast Topeka, Forbes Field in south Topeka, and the ASOS station in Falls City, Nebraska.

Excessive Heat, Jefferson

When
July 3, 12:00 PM CST to 7:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Between July 3rd and July 7th Jefferson County experienced heat index values that ranged between 103 and 105 degrees. These readings were based off of the ASOS station at Billard Airport in northeast Topeka, Forbes Field in south Topeka, and the ASOS station in Falls City, Nebraska.

Excessive Heat, Nemaha

When
July 3, 12:00 PM CST to July 7, 7:00 PM CST
Where
Nemaha forecast zone
Reported by
ASOS
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Between July 3rd and July 7th Nemaha County experienced heat index values that ranged between 103 and 105 degrees. These readings were based off of the ASOS station at Billard Airport in northeast Topeka, Forbes Field in south Topeka, and the ASOS station in Falls City, Nebraska.

Excessive Heat, Brown

When
July 3, 12:00 PM CST to July 7, 7:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Between July 3rd and July 7th Jackson County experienced heat index values that ranged between 103 and 110 degrees. These readings were primarily based off of the ASOS station in Falls City, Nebraska.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396021, 396023, 396024, 396028, 396029.